Wednesday, November 1, 2006

My Days Of Being A Lab Rat Are Over...

     I took one for the Gipper...I did my part (for now)...I allowed myself to be poked, prodded, tested, gawked at, and at times, left feeling ill all in the name of science.

     I'm talking, of course, about the Rituximab/Rituxin Research Study I participated in this past year (you were wondering there for a brief second, weren't you?!?).  Today was my official LAST appointment with the research peeps at my X-neurologist's clinic.  Apparently, whatever I got IV (I won't be told for certain if I received Rituxin for another year possibly) DIDN'T kill me, so everyone thought it was a great success!

     You may recall from previous posts that I began this study in the fall last year after making the decision to stop AVONEX, which I felt nearly WAS killing me.  Two IV's of "whatever" right before Christmas and then NOTHING for a year was quite appealing to me...and it WAS all in the name of science (OK, and a bit selfish on my part because I was sick of injections making me sick!).

     Unfortunately, "whatever" I got in those two mystery bags last year did NOT slow or improve my MS.  As a matter of fact, about the time I started writing this blog in March, 2006, I was in the throws of yet another relapse and feeling pretty darned crappy...my MRI's began showing an "aggressive" disease process as well.  I switched my drink to IV steroids and spent 3-4 months feeling no better and actually feeling MUCH worse.

     It was in July of this year that Dr. She Who Will Not Be Named and I decided on giving TYSABRI a whirl to see if we couldn't get my brain to stop popping lesions...I haven't had another MRI since June, 2006, but I CAN report I am feeling much improved from this spring and summer.  Whether this is fat chance luck and time or TYSABRI, we may never know...I suppose it's really not all that important as long as I'm feeling "better".

     So, today I said good-bye to my handlers at that "other" clinic and prepared myself for the loneliness of having only ONE neurologist!  LOL  My appointment could not pass by however, without the usual testing being done...I walked for them, I ran for them, I put the little pegs in the holes, I did the math test, I read the eye chart, I hopped on one leg, I touched my nose gracefully, I balanced heel-to-toe, I smiled with symmetry, I peed in the cup (and also on my hand...gotta work on THAT one still!), I allowed a half pint of blood to be suctioned out of my arm, AND...I told them thank you.

     I told them "thank you" because I feel so fortunate there are people out there interested in finding hope for this disease called Multiple Sclerosis.  I told them "thank you" because, even though I know the Mega Mafia Pharma Company is PAYING for all the testing (because they REALLY, REALLY want to SELL this drug eventually...I'm not that stupid!), they still treated me with respect and dignity.  And I silently told Spirit "thank you" that I remain healthy enough to be ABLE to participate in such a study...that I AM relatively well, I CAN walk, I CAN still compute math in my head, I CAN still operate most all the organs in my body, and I CAN remain independent at this time.

     If this drug and this study prove to be useful to someone else (even if it did not seem to benefit me), then I feel I've done my part...it's the least I can do for all those yet to be diagnosed with MS...it's the least I can do while I am still blessed with good health.  

10 comments:

splaylaywahtheep said...

Good to hear that you are feeling much better since starting Tysabri.  At first you reported feeling very tired (a friend said his sister was feeling the same way for a while and ascribed it to actually being able to feel the fatigue that was always there...)  

So far, the reports I have heard back from patients regarding Tysabri have been excellent - I was concerned from your reports that you had nabs that were reducing Tsyabri effectiveness.  Excellent news that you are seeing benefits.

Kudos for volunteering for studies!

Best regards and wishes for continuing improvement!

mdmhvonpa said...

I was humming along to your elegant prose right up till I hit the "I CAN still compute math in my head" part.  Then, something my daughter was doing last night intruded.  She picked up the phrase "computer data ... does not compute!" in the monotone faux synthetic mode.  It's a hoot to hear her and once I mimicked her and did a 'robot dance' at the same time.  Now, I'm imaging YOU doing that.  Ohhh, my wicked-wicked mind.

baitulos said...

SPLAYLAYWAHTHEEP:
Whew!  That's quite a mouth full of a screen name to type!  LOL  YOu are receiving "reports" back from patients on Tysabri?  Pray tell, what is it you DO to receive these reports???  BTW...my worsening fatigue and arthralgias have ONLY occurred within the first five days of infusion, but do go away...unfortunately, THIS infusion response has not lessened in the past 3 doses, but it is NOT secondary to N.A.B.s...been there, tested that, don't have 'em.  LOL  I'll certainly continue the course with the Tysabri however, as even THIS side effect pales in comparison to the Interferons for me.

Thanks for stopping by and leaving a comment on "Cheese" and it's also nice to meet you!

LD

baitulos said...

MONDOVAPAPA:
I bet you were a big "hit" in school if you could dance the "robot"!!!  I also bet when your children are much older, they will wish you DIDN'T know how to "busta move" when it comes to THAT dance!!!  LOL

Thanks a lot for forcing me now to endure an earworm of DEVO in my head!

LD

sonyasuzanne said...

You pee'd on your hand?  No way!  What kind of aim is that?

Oh, and the Avonex....it's hell isn't it?  At least it was my version of what hell would be like if'n I'd know what that would be.....

Glad to see you are no longer getting pin pricked, prodded, and poked in the name of science.  At least now I know the extent of how far you'll go for me, a friend, if you'll go THAT far for science!  =)

My brain is off tonight...forgive anything that didn't make sense....=)

Suzy in Cold as heck Chicago

hagartyjj said...

Glad to hear you are down to one neurologist and that things are going well for you.  I think it is great that you participated in the study.  We never quite know what the outcome will be and so it is wonderful that you were willing to partake in something that will hopefully help future MS patients.  :)

harkoo said...

When do you have your next MRI?   Am pleased to read that overall, the tsabri is going well for you.    THat is a relief.  

baitulos said...

SUZY:
I don't know what happened with the urinalysis...usually I'm a more accurate shot than that! LOL

Yes, Avonex was hell for me.  MEDICAL DISCLAIMER (to avoid drug company lawsuits):  Avonex may have certain side effects, usually mild.  Talk to your doctor to see if Avonex is right for you!

LD

baitulos said...

JAIME:

Thanks for the kind words, but my motive really WAS a bit selfish! LOL

I hope you are well and the CD sales are tipping the charts...

LD

baitulos said...

JOYCE:

I don't have an MRI scheduled, but no doubt it will be repeated sometime after the first of the year...BIOGEN/IDEC, the Tysabri makers, have not specified or mandated scheduled MRI testing for the drug currently.

And thank you for your well-wishes...I'm glad the Tysabri is going relatively well also!

BTW...have you started using the hand control driving yet?

LD